You are here:

Teen Pregnancy/Could I be pregnant?!

Advertisement


Question
Soo lets see I am 17 years old and I started birth control a few months ago, I was taking Tri-- Cylclen Lo. I took it for about 4 months and then I decided I needed to switch because the side effects were insane. While on Tri- Cylcen I never missed a period at all, they were somewhat irregular but I always got them. So at the beginning of the fourth month I switched to Glides fe 1-20. The first month of taking the new birth control I had absolutely no spotting or anything and I took the first three weeks of white pills every night as I was supposed to. Then i got to the last week of the sugar pills and I took them expecting to get a period. However, I did not have one at all! I am sexually active so this worried me a bit.

I started my next pack like I was supposed to and within two weeks of missing my period I took two pregnancy tests, which both said negative so I felt much better. Then, it came time for my next period to come, but once again nothing. This time however a few times during the sugar pills and even a little the week before I had spotting that was sometimes light, sometimes heavy, sometimes dark, and sometimes very light colored. Which was really weird and I was scared maybe it was implantation bleeding which I've read so much about. I have never missed a pill and usually take them around the same time every night at 8:30. Maybe 2 or 3 times I took them around like 11. I took my last pill 4days ago and the morning right after I took a pregnancy test which was negative.

A few things you should know though, is that I have been on anti biotic for roughly 2 years (amoxicillian) for my skin, which I know messes with the effectiveness of birth control pills. My boyfriend and I never have sex without a condom. One time, however he did not pull out right after ejaculation he kept going for probably a minute or less I would guess. Which I worried could have caused sperm to leak out. Also each new pill pack starts on a Wednesday and we usually have sex on Sundays. I'm just wondering if this is normal? Is my body just adjusting to the pills, could I be pregnant? I'm really stressed out about this. Also, since taking this pill I have noticed that when I stretch certain ways, my side of my stomach by where the ovaries are located, hurts extremely bad. Enough for more to catch my breathe. It feels like they ripped in half, I know they didn't but that's how It feels. Also, I'm sorry if this sounds naive, my dad never really talked to me about how all this stuff and my stepmom tells him everything so I don't want to talk to her about it. Anything you have to say would be much appreciated! Thankyou!

Answer
Hi E,

Missing a period can be really scary, but birth control pill hormones can do really strange things to your cycle and it doesn't necessarily mean you're pregnant. I don't think that the spotting that you experienced was implantation bleeding, I would guess that either you're still getting used to the new dose of hormones- it can take awhile! OR the new birth control thinned your uterine lining to the point that there is very little to shed and that's why the bleeding has been minimal/absent. However, since you were worried you did exactly the right thing by taking a pregnancy test - when it doubt it's always better to test. Also, the pain that you're noticing could be related to ovarian cysts, which can be harmless, but should be evaluated by a doctor. IF your discomfort and the strange cycle activity continues - I think you should go back and have a talk with your ob/gyn.

In the meantime, do a little googling on ovarian cysts and see if you think the symptoms apply to you. I have to warn you though, the articles that you're going to find will often mention worst case scenarios (like cancer) that in all likelihood do not apply to you. Don't let them scare you, most cysts are benign and go away on their own.

As for your antibiotics, yes amoxicillin can render your birth control less effective, but from what I read, you are very responsible with your condom use. When you said that your boyfriend ejaculated inside you, he was still wearing the condom right? If so, you're still protected. From where I'm standing: consistent pill taking + responsible condom use + negative pregnancy test = not pregnant. Keep up the good work, and try not to stress. Talk to the doctor about your concerns, but know that you're doing a great job guarding yourself against both pregnancy and STDs.

By the way, it sucks that you can't talk to your stepmom/Dad about your concerns, but here's a great site that might help you out with any future questions: http://www.scarleteen.com/

Good luck,

Julia

Teen Pregnancy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Julia Fout

Expertise

I can answer questions pertaining to pregnancy symptoms, likelihood of being pregnant, pregnancy prevention, your options once you discover you are pregnant, how to talk to parents, how to talk to partners, prenatal concerns, and emergency contraception.

Experience

I have a degree in Psychology and am working towards my Masters of Public Health. Both of these fields require an understanding of adolescent development, health behavior and health education. I am invested deeply in ensuring that teens have access to practical, fact-based information. To provide this I stay current by reviewing peer-reviewed literature, health trends and statistics, and the work of activists in the field of pregnancy, sex education, mental health and general well being.

Education/Credentials
BA in Psychology/minor in Education
MPH Candidate 2014

©2016 About.com. All rights reserved.